Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 129, NWS JSJ

November 18, 2003

NWS JSJ issued this flash flood warning at Nov 18, 2003, 10:10 AM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2003, 10:10 AM CST (16:10 UTC)
Expired
Nov 19, 2003, 5:00 AM CST
In force
19 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 181610
FFWSJU
VIC010-181900-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1210 PM AST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING ISLAND
  IN THE U.S. VIRGIN ISLANDS

     SAINT CROIX

* UNTIL 300 PM AST

* AT 1206 PM...DOPPLER WEATHER RADAR SHOWED A NEARLY STATIONARY BAND 
OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM EAST SOUTHEAST 
TO WEST NORTHWEST ACROSS MUCH OF THE ISLAND. THESE SHOWERS AND 
STORMS WERE PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL AND WILL 
CONTINUE TO AFFECT THE WARNING AREA THROUGH AT LEAST 300 PM...WITH 
1/2 INCH TO 1 1/2 INCHES OF RAIN LIKELY IN SOME AREAS. GROUNDS 
REMAIN SATURATED AND GUTS AND STREAMS REMAIN AT ABOVE NORMAL LEVELS. 
THIS ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING OF GUTS... 
STREAMS AND OTHER FLOOD PRONE AREAS. IN ADDITION...MUDSLIDES ARE 
POSSIBLE OVER AREAS OF STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

SEELEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 9:16 AM CST, 54 minutes earlier.

Area forecast discussion, Nov 18, 9:16 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1116 AM AST TUE NOV 18 2003

UPDATE...
INCLUDE VIEQUES...CULEBRA...AND THE U.S. VIRGIN ISLANDS IN THE FLASH
FLOOD WATCH WHICH INCLUDES ALL PUERTO RICO THROUGH AT LEAST 600 PM.
SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
EVIDENT OVER THE ADJACENT CARIBBEAN WATERS JUST SOUTH OF PUERTO
RICO. SOME OF THESE RAINFALL ACTIVITY IS EXPECTED TO MOVE INLAND
ACROSS THE SOUTHERN COASTS TO AFFECT THE INTERIOR SECTIONS AS WELL.
LEFT AFTERNOON FORECAST MAINLY ACROSS THE INTERIOR AND WEST SECTIONS
WITH AFTERNOON CONVECTION DEVELOPING WITH POSSIBLE HEAVY RAIN. FLASH
FLOOD WATCH REMAINS IN EFFECT FOR PUERTO RICO EXCLUDING VIEQUES AND
CULEBRA AT LEAST THROUGH 600 PM THIS AFTERNOON. WILL MONITOR THE
WEATHER CLOSELY AND ISSUE FLASH FLOOD WARNING IF CONDITIONS WARRANT.
/ROCHE

412 AM DISCUSSION...
THE TROUGH AT THE SURFACE HAS CONTINUED TO MOVE SLOWLY TOWARD THE
DOMINICAN REPUBLIC AND...FORTUNATELY...THE AREA OF PRECIPITATION IS
MOVING WITH IT. FLOW AT LOWER LEVELS WAS DEFINITELY SOUTHEAST AS
ADVERTISED YESTERDAY BY THE MODELS AND RADAR SHOWED SHOWERS...MAINLY
IN THE CARIBBEAN...MOVING TOWARD THE SOUTHERN COAST OF PUERTO RICO.
AT FIRST THEY WERE ABLE TO MOVE INLAND AND BRING SOME MORE RAIN TO
THE SOUTH COAST...BUT AS THE NIGHT PROGRESSED THE SHOWERS WERE LESS
ABLE TO PENETRATE THE LAND BREEZE SETTING UP OFF THE ISLAND.

THE GFS SHOWS MOISTURE HOLDING OVER THE WESTERN HALF OF PUERTO RICO
THIS AFTERNOON AND THIS SUGGESTS THAT AS THE SUN BEGINS TO SHINE FOR
THE FIRST TIME IN SEVERAL DAYS THAT SOME STRONG CONVECTION COULD
DEVELOP THERE. THIS WOULD DEFINITELY CREATE FLASH FLOODING SINCE
INTERIOR FLASH FLOOD GUIDANCE IS NOW LESS THAN ONE INCH.

AT UPPER LEVELS A NORTHERLY JET IS EXPECTED TO CROSS OVER PUERTO
RICO TODAY WITH SPEEDS OF 50 TO 60 KNOTS. THIS DOES APPEAR TO BE
ENHANCING THE ACTIVITY NORTHEAST OF THE AREA. SOME THUNDERSTORMS
ALONG THE OLD FRONTAL BOUNDARY TO OUR NORTH...WHICH IS NOW MOVING
VERY LITTLE...ARE SENDING HIGH CLOUDS OVER THE ISLAND...BUT IS
HAVING LITTLE OTHER EFFECT. THE JET IS HIGH ENOUGH SO THAT SHEAR
SHOULD NOT BE AN IMPORTANT FACTOR IN THE LIFE OF THE THUNDERSTORMS
THAT DEVELOP OVER WESTERN PUERTO RICO THIS AFTERNOON.

BECAUSE OF THE POSSIBILITY OF CONVECTION BEING INTENSE ACROSS
WESTERN ZONES...AND BECAUSE MOISTURE DOES NOT LEAVE THE AREA AND
CONVECTION HAS BEGUN TO REFIRE...WILL EXTEND THE FLASH FLOOD WATCH
OVER ALL OF PUERTO RICO UNTIL 6 PM AST WITH THE IDEA THAT THE WATCH
MAY BE DISCONTINUED FOR ZONES 1-4 BY 2 PM OR POSSIBLY AS EARLY AS
NOON DEPENDING ON HOW RAIN DEVELOPS AND MOVES OVER THE AREA TODAY.

BY WEDNESDAY...ALTHOUGH THE OLD FRONTAL BOUNDARY BEGINS TO SAG
SOUTHWARD TOWARD PUERTO RICO...DRYER AIR ALSO ATTEMPTS TO MAKE AN
ENTRANCE. MOISTURE WILL DIMINISH IN ALL BUT THE SOUTHEAST PORTION OF
THE FORECAST AREA. SOME POTENTIAL FOR FLASH FLOODING WILL CONTINUE
TO EXIST.

ON THURSDAY FLOW BECOMES ALMOST SOUTHERLY OVER THE ISLAND AT LOWER
LEVELS AND MORE MOISTURE IS AGAIN ADVECTED OVER THE AREA. THIS WILL
KEEP THE ENTIRE ISLAND IN A RELATIVELY HIGH POP FOR A DAYTIME
PERIOD.

ON FRIDAY MODELS INDICATE A BREAK IN THE PRECIPITATION...ALTHOUGH
THIS WILL NOT BE A DRY DAY...JUST A TENDENCY TOWARD LESSER
AMOUNTS...THEN SATURDAY THROUGH TUESDAY ANOTHER FRONT SLOWLY MAKES
IT WAY TOWARD THE ISLAND. PRESENT INDICATIONS ARE THAT IT WILL NOT
MAKE IT BEFORE MONDAY EVENING...AND THAT WINDS WILL BE RATHER LIGHT
AS PRESSURE GRADIENTS EASE AT THE SURFACE. THUS RAINFALL SHOULD EASE
TO CLIMATOLOGICAL NORMALS...ALBEIT NORMALS REFLECTING OUR PRESENCE
IN THE CLIMATOLOGICALLY WETTEST MONTH OF THE YEAR.

WITH WINDS EASING...SEAS SHOULD EASE OVER THE NEXT 48 HOURS FROM 7
FEET TO 3 TO 4 FEET. MARINE CONDITIONS WILL DEFINITELY IMPROVE.
ALTHOUGH NORTHERLY SWELL WILL CONTINUE...IT WILL BE MUCH MORE
MANAGEABLE THAN THE SHORT WIND CHOP THAT WAS BEING EXPERIENCED THE
LAST FEW DAYS.  SNELL

PRELIMINARY NUMBERS...
SJU WW 084/075 088/075 089 12766
    BBWWB 076/089 076/088 077/089 076/089 075 44446645544
STT WW 086/076 087/076 087 12766
    BBWWB 077/088 077/087 078/088 077/088 076 44446655554=

.SJU...
.PR...FFA...PRZALL TIL 6 PM.
.VI...FFA...VIZALL TIL 6 PM.

EQUIPMENT...RADAR OPERATING IN CHANNEL TWO WITH MULTIPLE ALARMS AND
ALL DIAL-IN LINES INOPERATIVE...BUT DATA APPEARS GOOD AND RADAR HAS
BEEN STABLE. ST. CROIX CEILIOMETER INOP. CIALES RIO DE BAYAMON RIVER
GAGE QUESTIONABLE. NO OTHER PROBLEMS AT THIS TIME.
Hazardous weather outlook, Nov 18, 3:01 AM CST, 7 hours 9 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUESDAY NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...THE SOIL ACROSS THE PUERTO RICO AND ADJACENT
ISLANDS REMAIN WELL SATURATED...AND RIVERS AND STREAMS STILL
CONTINUE AT RELATIVELY HIGH LEVELS. ALTHOUGH WEATHER CONDITIONS ARE
EXPECTED TO SHOW AN OVERALL IMPROVEMENT DURING THE NEXT 24 HOURS...
SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TODAY. THIS WILL BE SUFFICIENT TO LEAD TO FLASH FLOODING ACROSS SOME
ISOLATED AREAS. THE POSSIBILITY OF LAND SLIDES ESPECIALLY ACROSS
AREAS OF STEEP TERRAIN WILL CONTINUE. CLOUD TO GROUND LIGHTNING WILL
ALSO ACCOMPANY THE ISOLATED THUNDERSTORMS. A FLASH FLOOD WATCH WILL
REMAIN IN EFFECT UNTIL 6 PM TODAY FOR THE MAINLAND OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.WEDNESDAY THROUGH MONDAY...MAINLY AFTERNOON SHOWERS WITH ISOLATED
THUNDERSTORMS EXPECTED THROUGH THURSDAY. AS A RESULT...MINOR URBAN
AND SMALL STREAM FLOODING IS POSSIBLE. NO HAZARDOUS WEATHER
IS EXPECTED THEREAFTER.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...THE SOIL ACROSS THE ISLANDS REMAIN WELL
SATURATED...WITH GUTS AND SMALL CREEKS STILL SLIGHTLY ABOVE NORMAL.
ALTHOUGH WEATHER CONDITIONS ARE EXPECTED TO SHOW AN OVERALL
IMPROVEMENT DURING THE NEXT 24 HOURS...SCATTERED SHOWERS AND
POSSIBLY AN ISOLATED THUNDERSTORM CAN BE EXPECTED TODAY MAINLY
DURING THE AFTERNOON. THIS WILL BE SUFFICIENT TO LEAD MINOR FLOODING
OF STREETS AND GUTS. CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY
THE ISOLATED THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.WEDNESDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.